Zoloft: does it get worse before it gets better?
January 14, 2015 11:30 AM   Subscribe

Zoloft: does it get worse before it gets better? YANMD.

YANMD. I'm going to speak to my doctor soon but I'd like to hear some other perspectives.

I've been on a low dose of Zoloft for approximately two weeks. I'm taking 37mg right now--I am very sensitive to medication hence why I am starting with such small amounts. I feel more depressed than usual. A lot of brain fog, apathy, low feelings of self-worth, etc... I'm also having a hard time concentrating. I feel like either sitting and staring at the wall or crying. It is not easy to be around other people but I can hide my feelings well enough that I can function at work and socialize if necessary.

Before this I had a brief, but semi-successful run with Wellbutrin. I had to go off of it due to unpleasant physical side effects (jaw clenching/grinding.) Mentally though, I felt great. A lot more motivated and active than my usual depressed self. When I slightly decreased the dosage to see if the physical side effects would go away, my depression came back in full force, especially as it seemed the Wellbutrin was wearing off towards the end of the day. I was quickly transitioned over to Zoloft to see if that would help.

I feel like I am going a bit bananas right now. I could tolerate this if I knew that there was going to be light at the end of the tunnel but I'm unsure if it will be worth it. I don't know how common this kind of reaction is to Zoloft or SSRI's in general. I've read that there can be an increase in suicide and depressive feelings when starting medication but that's usually in adolescents and I'm in my mid 20's.

So should I try to hang in there?

Any advice, resources, or words of support would help.
posted by joeyjoejoejr to Health & Fitness (14 answers total) 1 user marked this as a favorite
 
Wellbutrin withdrawal can last weeks.
posted by empath at 11:32 AM on January 14, 2015 [2 favorites]


37 mg of zoloft is nothing. The usual therapeutic dose is 100 mg daily. I take 50 mg a day to keep on an even keel, so maybe you're not taking enough.
posted by dortmunder at 11:38 AM on January 14, 2015 [1 favorite]


Anecdote: My cousin who is younger than you had intolerable side effects with a low, starting dose of Zoloft but was able to take Prozac with no problem, even though they're both SSRIs. She "hung in there" for a couple of weeks with the Zoloft but the side effects never improved. Zoloft made her feel worse to the point where she would almost gag before taking it and asked to change. Obviously people respond differently to different SSRIs and different anti-depressants. Zoloft has a much shorter half life than Prozac and is also harder to wean off for that reason, by the way. YMMV of course...
posted by third rail at 11:42 AM on January 14, 2015


Yeah, I'm wondering if part of it is Wellbutrin withdrawal. I went on citalopram at the same time I came off Wellbutrin, and I felt like crap for about two or three weeks. I am still not sure how much of that was coming off the Wellbutrin as opposed to the standard side effects of starting an SSRI.
posted by polywomp at 11:50 AM on January 14, 2015


A lot of brain fog

This! Yes, absolutely. I was a zombie for about a month. Now I'm running full throttle. Anecdotal.. but I'd give it a month and see how it goes.
posted by royalsong at 11:52 AM on January 14, 2015 [1 favorite]


Have you experimented with taking the Zoloft at different times of day? That, in my experience, makes a big difference (with physical symptoms, anyway). Otherwise, I will say that it was around 6 weeks that I began to notice positive effects of the drug--8 weeks in, I now feel it working fully. My pharmacist corroborated that it can be a bit bumpy at the beginning, before the drug has reached "critical mass" in your system enough to be therapeutic. That you are taking a low dose may exacerbate this effect, but I don't know. Good luck!!
posted by magdalemon at 12:01 PM on January 14, 2015


Personally, I had no withdrawal symptoms when I stopped taking Wellbutrin (which worked well for me).

Prozac, which I took for a month before starting Wellbutrin, intensified my depression a lot. I really felt like I was in a fog that whole time. SSRIs aren't for everyone. Oh, and it made me grind my teeth.

Unfortunately, I think it's just about impossible to sort out what might be withdrawal symptoms vs new medication side effects without waiting it out to see if they get better or worse. But I'd only give it another week or so before assuming it's the Zoloft.
posted by Kriesa at 12:05 PM on January 14, 2015


For me, no. It made me suicidal, and I had to stop taking it.
posted by Melismata at 12:07 PM on January 14, 2015


I definitely had some side effects the first few weeks before I could tolerate it, and I too am at a sub-therapeutic dose (25mg! I am also very sensitive). I'd give it a month, honestly, if you can stand it. Once I got past the break-in period it has been really good for me.
posted by fiercecupcake at 12:11 PM on January 14, 2015


I just switched from Wellbutrin to Zoloft about two months ago. I started at 25 mg, then 50 and am currently at 100. The lower doses did nothing (well, they made me shaky and headachy and jittery for a while but nothing for the depression). About 2 weeks into the 100mg I started feeling better. So I agree, give it a while longer and maybe up the dose, and make sure to allow a few weeks to see effects.
posted by celtalitha at 12:28 PM on January 14, 2015


The premise of this question, which is that the actions of specific SSRIs are specific enough that people can answer your question with anything other than their own experience, which might vary widely, is flawed. People react very differently to these kinds of medications. It might get better, it might get far worse. There is no way for anyone here to know, and there is no way for you to know which anecdote you should rely on from this thread. You should speak with your Doctor. (Who also, by the way, does not know.)
posted by OmieWise at 12:58 PM on January 14, 2015 [6 favorites]


Zoloft did nothing for me but give me tooth-grinding and acne. (It wasn't listed as a side effect but I got it anyway, undoubtedly from the Zoloft, ugh.)

Venlafaxine (=Effexor), which I switched to afterwards, took a couple of months or so to have a real effect, but has really helped me a lot. It's often not prescribed unless a patient has had no success with one or two other meds, however, because the withdrawal is so unpleasant.

OmieWise is absolutely right and the above is just anecdata, but I added it anyway to corroborate that (a) different drugs work differently in different people, and (b) yes, sometimes it takes some time for useful effects from antidepressants to kick in.
posted by daisyk at 11:57 PM on January 14, 2015


As an anecdote, Zoloft made me a WRECK for a month or so. Then I got 10,000x better. So I would stick it out—but like OmieWise said, individual experiences will vary.
posted by good day merlock at 9:17 AM on January 15, 2015


Another anecdote: Over the years, I have taken Effexor, Prozac, Wellbutrin and Zoloft for depression and panic disorder.

At this point I am taking 200 mg of Zoloft, 100 mg in the am, 100 mg in the pm. Take Zoloft - panic extremely rare, not take Zoloft, panic returns. I also take bupropion for depression.

I took Prozac for a very short time. My reaction was atypical - it made me sick, like motion-sickness sick. It took over 10 days for that to subside after I quit taking it.

I took Effexor for several months, then the high level of stress in my life at the time combined with the Effexor put me on disability for 90 days. A high enough dose of Effexor to give me symptom relief also made me really jittery.

On the other hand, Zoloft doesn't benefit my daughter at all.

It really is a matter of working with your prescribing professional until you arrive at the medication that works for you. We know so little about what really makes these substances work that each individual reacts differently.
posted by Altomentis at 11:11 AM on January 15, 2015


« Older Forgotten JPop Video Artist (Late '90s, Artist...   |   Best way to start speaking about a new idea Newer »
This thread is closed to new comments.